Non-toxic Level of Acetaminophen Potentiates Carbon Tetrachloride-Induced Hepatotoxicity in Mice.
Biol Pharm Bull. 2017 ;40(9):1590-1594. PMID: 28867745
A wide range of medications are routinely used to maintain and improve human health. Hence, it is essential that we understand and predict adverse effects caused by the combined use of multiple medications. In the present study, we investigated whether the combination of carbon tetrachloride (CCl) and acetaminophen (APAP) had a detrimental effect on the liver. Mice injected with APAP (100 mg/kg) showed no significant changes in hepatic injury markers (alanine aminotransferase and aspartate aminotransferase), histopathological findings, pro-inflammatory cytokine levels, or hepatic oxidative stress. In contrast, a single injection of CCl(15 mg/kg) led to a significant increase in hepatic injury, in addition to an increase in pro-inflammatory cytokine levels and oxidative stress. Co-administration of APAP and CClresulted in exacerbation of these hepatic injuries. Our results suggest that a non-toxic dose of APAP has the potential to increase CCl-induced liver damage and oxidative stress.